Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 280, NWS Bismarck, ND

August 22, 2006Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2006, 10:48 PM CDT for Dickey County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2006, 10:48 PM CDT (03:48 UTC)
Expired
Aug 22, 2006, 11:28 PM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 7:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3262 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
1.6
Supercell composite
13.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:05 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Aug 22, 3:05 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE AUG 22 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
PROBLEMS TODAY ARE CONVECTION CHANCES AND SEVERITY. USED BLEND OF
MODELS FOR TIMING OF FEATURES.

MID LEVEL SHORTWAVE NOW OVER CENTRAL MONTANA PUSHING EAST.
ASSOCIATED SURFACE LOW FROM KGGW TO KSHR AND WARMFRONT EXTENDING
EAST THROUGH CENTRAL SOUTH DAKOTA. 15Z TO 18Z BISMARCK SOUNDINGS SHOW
CAP STRENGTHENING THROUGH THE DAY WITH SURFACE CIN INCREASING FROM
-100 TO -300 JOULES. HOWEVERE VERY STEEP LAPSE RATES ABOVE 800 MB
AND LOW LEVEL JET OF 30 PLUS KNOTS WHICH SHOULD INCREASE WITH TIME.
WILL CONTINUE CHANCE POPS AND ADD SEVERE WORDING SOUTHEAST ZONES FOR
TONIGHT.

ON WEDNESDAY SURFACE LOW MOVES TO WESTERN DAKOTAS WITH CAPPED WARM
SECTOR OVER EASTERN PORTIONS OF CWA AND SPC HAS DOWN GRADED SEVERE
CHANCES ON WEDNESDAY TO A SEE TEXT. ONLY MINOR CHANGES MADE TO POP
AND WEATHER GRIDS.

SURFACE LOW FINALLY  PUSHES THROUGH NORTHERN PLAINS ON THURSDAY FOR
CONTINUING CHANCE OF SEVERE CONVECTION EASTERN PORTION OF CWA.
TEMPERATURES SOMEWHAT COOLER WITH MORE CLOUD COVER ALL THREE DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY...
SHORT WAVE ENERGY...CREEPING UNDER THE MAIN UPPER RIDGE WILL BRING A
THREAT OF CONVECTION TO THE NORTHERN PLAINS...SUNDAY AND MONDAY. ON
THE TEMPERATURE FRONT...THE RIDGE WILL ALLOW ABOVE NORMAL
TEMPERATURES TO PERSIST THROUGH THE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/RSL
Hazardous weather outlook, Aug 22, 4:05 AM CDT, 18 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT TUE AUG 22 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
405 AM CDT TUE AUG 22 2006 /305 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME THUNDERSTORMS MAY
BECOME SEVERE...ESPECIALLY THIS AFTERNOON AND EVENING. THE MAIN
THREATS WITH ANY THUNDERSTORMS TODAY WILL BE THE POSSIBILITY OF
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

A SERIES OF UPPER LEVEL DISTURBANCES...COUPLED WITH A WARM
FRONT...WILL BRING THE THUNDERSTORMS TO THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN ON
THURSDAY. THE BEST CHANCE FOR ANY ORGANIZED SEVERE THUNDERSTORMS
WILL BE THURSDAY...WHEN A COLD FRONT PUSHES EAST ACROSS THE STATE.
THE MAIN HAZARDS WITH ANY THUNDERSTORMS THAT DO DEVELOP WILL BE THE
POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...AS WELL AS
WEDNESDAY AND THURSDAY.

JC

In the hours before

Local storm report, Aug 22, 9:06 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             2 N STEELE              46.88N 99.92W
08/22/2006  E0.88 INCH       KIDDER             ND   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

LLP
Local storm report, Aug 22, 9:11 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             9 S KINTYRE             46.42N 99.95W
08/22/2006  E1.75 INCH       EMMONS             ND   TRAINED SPOTTER

            GOLFBALL SIZE HAIL WITH HAIL DRIFTS FORMING

&&

LLP
Local storm report, Aug 22, 9:30 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             5 SSW BURNSTAD          46.32N 99.65W
08/22/2006  M0.50 INCH       LOGAN              ND   TRAINED SPOTTER

            1/2 INCH HAIL WITH LOTS OF RAIN

&&

LLP
Local storm report, Aug 22, 9:49 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     6 ESE BURNSTAD          46.35N 99.50W
08/22/2006  E60 MPH          LOGAN              ND   CO-OP OBSERVER

&&

VROLLER
Local storm report, Aug 22, 9:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             5 SW WISHEK             46.20N 99.63W
08/22/2006  E1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            QUARTER SIZE HAIL. HAIL LASTED 15 MINUTES FROM 930 PM CDT
            UNTIL 945 PM CDT.

&&

CLH/TWH
Local storm report, Aug 22, 10:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1025 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             5 SW WISHEK             46.20N 99.63W
08/22/2006  E1.25 INCH       MCINTOSH           ND   TRAINED SPOTTER

            MAINLY QUARTER SIZE HAIL WITH SOME STONES TO HALF DOLLAR
            SIZE. HAIL LASTED FROM 930 PM CDT TO 945 PM CDT.

&&

CLH/JPM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder54 min
Aug 22, 8:20 PM CDTTornado WarningBISLogan25 min
Aug 22, 8:30 PM CDTSevere Thunderstorm WarningBISKidder45 min
Aug 22, 8:46 PM CDTTornado WarningBISLogan29 min
Aug 22, 8:59 PM CDTSevere Thunderstorm WarningBISEmmons22 min
Aug 22, 9:16 PM CDTTornado WarningBISLogan45 min
Aug 22, 9:29 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Aug 22, 10:00 PM CDTSevere Thunderstorm WarningBISLogan30 min
Aug 22, 10:30 PM CDTSevere Thunderstorm WarningBISMcIntosh30 min
Aug 22, 10:56 PM CDTSevere Thunderstorm WarningBISLogan49 min
Aug 22, 11:00 PM CDTSevere Thunderstorm WarningBISLaMoure60 min
Aug 23, 12:01 AM CDTSevere Thunderstorm WarningBISLaMoure59 min
Aug 23, 12:30 AM CDTSevere Thunderstorm WarningBISDickey60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.